Virginia, 2021

Damaging Winds in Virginia, June 3 to 4, 2021

June 3 to 4, 2021 · NWS RNK · 3 events in 3 counties and zones

An approaching cold front to the Mid-Atlantic worked with an unstable environment to produce severe thunderstorms from the the afternoon of June 3rd into the early morning hours of June 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An approaching cold front to the Mid-Atlantic worked with an unstable environment to produce severe thunderstorms from the the afternoon of June 3rd into the early morning hours of June 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 3, 1:53 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 3, 1:53 PM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
253 PM EDT Thu Jun 3 2021

.SYNOPSIS...
A cold front will approach from the west tonight and pass east
of the mountains early Friday. Widespread showers and scattered
thunderstorms are expected until the front clears the area.
High pressure will return with mainly dry weather for the
weekend. A summer weather pattern is expected for next week as
temperatures increase along with a daily threat for an afternoon
or evening thunderstorms.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 245 PM EDT Thursday...

     Widespread showers are expected through tonight, with
potential for strong thunderstorms this evening. Isolated
severe weather is possible...mainly east of I-81.

A synoptic scale upper level trough extends from the Great Lakes
to eastern Missouri. This feature will move east across our
forecast area, resulting in extensive cloud cover, showers, and
the potential for thunderstorms. There is a marginal risk for
severe weather this evening, some of the storms containing
damaging wind gusts. An isolated tornadic threat also exists,
but mainly for areas along the I-95 corridor from eastern VA
into MD.

CAPE this evening, east of the Blue Ridge, is expected to peak
at between 1500-2000 J/KG. As such, this will be the area to
watch for strong to severe storms. Can't rule out a strong
storm or two in the west, but cloud cover is limiting the
instability there. That said, boundary layer dewpoints are
pretty juicy with readings in the 60s and this may compensate
for the loss of today's lack of insolation.

Rainfall amounts through tonight are expected to range from a
quarter to three quarters (0.25-0.75) of an inch west of I-81
and three quarters to an inch and a half (0.75 - 1.50) east of
I-81. Forecast PWAT values of 1.25 to 1.50 suggest the showers
and storms will be rain efficient, and may result in ponding of
water and flooding of poor areas. There is a slight risk for
flash flooding east of I-81...but will forgo any headlines attm
due to the dry antecedent ground conditions and expectation for
storm motion to exceed 25 mph. Unless storms exhibit training,
the short residence time for any given storm should limit flash
flooding.

Storms this evening are expected to weaken and move east of the
area by midnight. Additional activity associated with the upper
trough, which is still upstream of the forecast area, will cross
the area after midnight but should be in a weakening stance as
well. Bottom line, anticipate showers through the overnight and
lingering thunder up until the time the actual surface front
crosses the forecast area Friday.

For Friday a cold front will pass through the mountains Friday
morning, then east across the piedmont Friday afternoon. Chances
for a few showers and limited chances for thunderstorms will
persist until the passage of this front. The probability for
precipitation is expected to wane fairly quickly after the
frontal passage, so the overall trend Friday afternoon will be
for drying and less cloud cover.

Temperatures tonight are expected to be similar to last night
with minimums mainly in the 60s. Afternoon highs Friday are
expected to top out in the 70s mountains, to the 80s east of the
Blue Ridge.
&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 200 PM EDT Thursday...

Warmer and drier weather makes a return for the weekend as high
pressure settles in...

Our cold front/shortwave trough will continue to work east off the
Virginia/North Carolina coast Friday evening. Any lingering showers
will come to an end as surface high pressure pushes into the region.
Cloud cover will also be in on the decrease with partly cloudy to
mostly clear skies expected Friday night into Saturday morning.

1018-1020 mb surface high pressure looks to broaden over the region
Saturday keeping  most of the area sunny and warm. This is great
news for those who want to hit pool or lake with high temperatures
likely to hangout in the 80s across most of the region. An isolated
shower or storm cannot be ruled out along the periphery of the
surface high mainly confined to the West Virginia and North Carolina
mountains during the peak heating hours Saturday.

Better chances for mountain showers and storms are likely Sunday as
the high slowly meanders toward the coast increasing south-
southwesterly return flow/moisture across the region. Once again
coverage will remain isolated with most locations staying dry and
warm. High temperatures will range from the low to mid 80s in the
west with areas out over the Piedmont coming close to 90 degrees.
This will start an uptick in our temperature trend heading into next
week along with a typical daily summertime dose of afternoon storm
chances.

Confidence remains high in the short term.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 200 PM EDT Thursday...

Warm temperatures and daily afternoon storm chances through much of
next week...

A typical summertime pattern looks to setup across the region
through the extended period. It won't be raining all the time, but
the risk for showers and storms remains during the peak heating hour
each day. Overall our flow will remain weak with a frontal boundary
locked up well to our north and dirty high pressure sliding off the
coast at the surface. This simply means plenty of return flow out of
the south-southwest boosting temperatures into the 80s/90s and
dewpoint values into the mid to upper 60s. The combination of warm
temperatures, rich low level moisture, a few passing weak
shortwaves, and mountainous terrain lends to moderate to high
confidence from the synoptic model suite for daily doses of
afternoon storms.

Shower and storm coverage increases a bit by mid to late week as our
next real frontal boundary enters the picture toward the end of the
long term period. Until then expect high temperatures in the slight
above average with normal to slight below normal precipitation
chances through the period. This aligns well with current
projections from the CPS 6-10 day outlook heading into mid-June.

Confidence in the long term period remains moderate to high based
upon no organized weather features per GFS, Euro, Canadian, and
NBM.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 200 PM EDT Thursday...

Cloud bases will be highly variable this evening as numerous
showers and scattered thunderstorms impact the region. Showers
and thunderstorms are expected to continue through the overnight
with relative poor flying conditions anticipated until after a
cold frontal passage Friday.

For this evening through 02Z/10PM expect mainly VFR cloud bases,
outside of any thunderstorm activity, then trending MVFR and
possible IFR for the overnight, after 02z/10PM per development
of stratus and fog. Greatest coverage of thunderstorms this
evening is expected east of I-81. For the overnight,
showers and thunderstorms associated with a cold front over the
OH/TN valley will move into the mountains from the west.

Forecast confidence is moderate/average on vsbys/cigs and lower
on thunderstorms at the taf sites.

Extended Aviation Discussion...

Potential sub-VFR for more scattered storms in the piedmont
Friday. Otherwise, overall VFR is expected through the weekend
with several days of drying. May start to see some afternoon
isolated storms Monday. Also fog may be an issue Friday and
Saturday mornings.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...ET
LONG TERM...ET
AVIATION...PM
Hazardous weather outlook, Jun 3, 1:45 PM EST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
245 PM EDT Thu Jun 3 2021

NCZ001>004-018>020-VAZ007-009>020-022-023-032-033-043-WVZ042>044-507-
508-041845-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Patrick-Franklin-Henry-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
245 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

A few thunderstorms this afternoon could be severe with damaging
winds the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ024-034-035-044>047-058-059-041845-
Rockingham-Caswell-Rockbridge-Bedford-Amherst-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
245 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

A slight risk for severe thunderstorms exists this afternoon and
evening. The overall threat would be damaging winds, but an isolated
tornado cannot be ruled out.

Additionally, some heavier downpours could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 3, 4:54 PM EST, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
554 PM EDT Thu Jun 3 2021

VAZ046-047-032230-
Buckingham-Appomattox-
554 PM EDT Thu Jun 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN APPOMATTOX AND SOUTHEASTERN BUCKINGHAM COUNTIES...

At 554 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Buckingham to near Evergreen.
Movement was northeast at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Dillwyn...
Hixburg...
Sheppards...
Andersonville...
and Evergreen.

LAT...LON 3742 7840 3734 7852 3736 7856 3736 7858
      3738 7859 3739 7858 3740 7859 3734 7860
      3729 7865 3725 7892 3752 7858 3763 7825
TIME...MOT...LOC 2154Z 240DEG 32KT 3750 7852 3728 7883

RR
Special weather statement, Jun 3, 4:56 PM EST, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
556 PM EDT Thu Jun 3 2021

VAZ043>045-058-032245-
Henry-Halifax-Campbell-Pittsylvania-
556 PM EDT Thu Jun 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN CAMPBELL...PITTSYLVANIA...NORTHWESTERN HALIFAX AND
SOUTHEASTERN HENRY COUNTIES...

At 556 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gretna to near Sandy River. Movement
was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Chatham...
Gretna...
Brookneal...
Blairs...
Callands...
Axton...
and Mt Airy.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3703 7890 3666 7923 3661 7981 3704 7936
      3711 7887 3710 7887
TIME...MOT...LOC 2156Z 247DEG 24KT 3699 7929 3669 7964

RR
Special weather statement, Jun 3, 5:05 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
605 PM EDT Thu Jun 3 2021

NCZ004-005-VAZ043-044-032230-
Stokes-Rockingham-Henry-Pittsylvania-
605 PM EDT Thu Jun 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN STOKES...ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND
SOUTHEASTERN HENRY COUNTIES AND THE CITY OF DANVILLE...

At 605 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Aiken Summit to near Walnut Cove.
Movement was east at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
Mayodan...
Madison...
and Walnut Cove.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8020 3663 7981 3666 7930 3654 7944
      3654 7951 3648 7952 3625 7979
TIME...MOT...LOC 2205Z 270DEG 16KT 3662 7974 3628 8010

RR
Special weather statement, Jun 3, 5:17 PM EST, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
617 PM EDT Thu Jun 3 2021

VAZ047-032245-
Buckingham-
617 PM EDT Thu Jun 3 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN BUCKINGHAM COUNTY...

At 617 PM EDT, a strong thunderstorm was located near Gold Hill, or 7
miles north of Dillwyn, moving northeast at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
New Canton...
Gold Hill...
and Centenary.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3764 7825 3759 7828 3753 7844 3768 7856
      3775 7845 3774 7842 3773 7836 3772 7834
      3771 7831 3771 7830 3769 7826 3769 7824
TIME...MOT...LOC 2217Z 237DEG 19KT 3765 7843

RR
Special weather statement, Jun 3, 5:19 PM EST, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
619 PM EDT Thu Jun 3 2021

VAZ045-046-059-032245-
Campbell-Charlotte-Appomattox-
619 PM EDT Thu Jun 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN APPOMATTOX...NORTHWESTERN CHARLOTTE AND SOUTHEASTERN
CAMPBELL COUNTIES...

At 619 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Spring Mills to near Gladys.
Movement was east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Red House...
Pamplin City...
Mike...
and Spring Mills.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3726 7868 3723 7868 3723 7869 3721 7869
      3719 7868 3719 7869 3714 7873 3711 7909
      3727 7893 3732 7862
TIME...MOT...LOC 2219Z 251DEG 21KT 3727 7888 3712 7902

RR
Special weather statement, Jun 3, 5:28 PM EST, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
628 PM EDT Thu Jun 3 2021

VAZ046-047-032300-
Buckingham-Appomattox-
628 PM EDT Thu Jun 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN APPOMATTOX AND SOUTHEASTERN BUCKINGHAM COUNTIES...

At 628 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dillwyn to near Spring Mills.
Movement was east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Buckingham...
Appomattox...
Dillwyn...
Toga...
Sheppards...
Andersonville...
and Hixburg.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3736 7845 3733 7851 3734 7852 3737 7858
      3738 7859 3739 7858 3740 7859 3734 7860
      3728 7866 3726 7892 3727 7892 3759 7851
      3761 7827
TIME...MOT...LOC 2228Z 251DEG 19KT 3759 7848 3727 7887

RR

The radar

The Roanoke radar (KFCX), 90 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
June 3, 5:46 PM EST
Where
Pittsylvania County, 1.03 mi SW of Spring Garden
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.770, -79.314

A thunderstorm produced damaging wind gusts that resulted in shingles being blown off a home along Snakepath Road.

Thunderstorm Wind, Danville (C)

When
June 4, 2:22 AM EST
Where
Danville (C) County, 1.67 mi NNE of Danville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.611, -79.374

A nocturnal thunderstorm produced damaging winds that knocked multiple trees down along Greenwich Circle.

Thunderstorm Wind, Halifax

When
June 4, 3:20 AM EST
Where
Halifax County, 0.65 mi SSE of Scottsburg
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.741, -78.776

A nocturnal thunderstorm produced damaging winds, resulting in pieces of a tin roof and wooden posts for a porch being broken and/or ripped off a homestead. A small camper on the property was estimated to have been moved 30 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959092, 959093, 959101.